11-13-17 How do toxicokinetics determine lithium toxicity and its treatment?

           Toxicology Question of the Week

November 13, 2017

How do toxicokinetics determine lithium toxicity and its treatment?

Lithium is a very unique drug. Prescriptions are increasing since SSRIs haven’t done as well as hoped with bipolar disorder. As prescriptions increase, lithium overdose and toxicity also increases. Understanding toxicokinetics is the key to developing a treatment strategy in a patient with lithium toxicity.

Formulation of lithium plays a part in determining length of time to complete absorption.  Lithium carbonate has limited aqueous solubility and large ingestions can cause concretion in the GI tract and GI absorption can be prolonged. 

Lithium is not protein bound, not metabolized by the liver, and is eliminated by the kidney. It is filtered by the glomerulus and reabsorbed in the PCT. Lithium essentially follows sodium.  Any condition that will increase sodium (dehydration, renal impairment) will increase lithium concentration.

The volume of distribution is (0.6) which corresponds with total body water compartment.  Vd <1L/kg means that the drug is not highly tissue bound and can be dialyzed. 

Half-life (the time it takes serum concentration to decrease by half from steady state) in lithium is extremely long –up to 24 hours.  It takes 5 half-lives to reach steady state (concentration of drug in blood is equal to that in the tissues).  Therefore when a person starts to take lithium therapeutically, it takes 5 days before steady state is reached.  For 5 days, serum concentrations do not reflect the actual tissue concentrations.

These kinetics make for a very complicated overdose. One has to follow serum concentrations and determine when those concentrations reflect tissue concentrations.  It is the tissue concentrations that determine symptoms as well as treatment.

The three categories of lithium toxicity are acute (patient not on therapeutic lithium but overdoses); acute on therapeutic (acute ingestion in the setting of lithium therapy), and chronic (usually a therapeutic misadventure or drug interaction).

GI decontamination is not recommended. Due to the ionic charge of lithium,  it cannot be adsorbed by charcoal. Whole bowel irrigation may be considered within 5 hours of ingestion if ongoing absorption of lithium is a possibility (massive ingestion or extended-release products).

Following acute ingestion, the majority of the drug is in the blood and very little is in the tissues. Serum concentrations can be as high as 5 or 6 L/kg (therapeutic 0.6 to 1.2 L/kg) but the patient remains asymptomatic or mildy symptomatic (nausea and vomiting) as there is little drug in the tissue. (Remember how long it takes to reach steady state)

For patients chronically taking lithium, anything that decreases lithium clearance (such as taking NSAIDs) may cause symptoms at a much lower serum concentration (such as 2 L/kg) as the serum concentrations in this scenario typically reflect the tissue concentrations at steady state.

So the primary objective is to determine tissue concentrations.  Obtain serum concentrations every two hours until the concentrations plateau. When two consecutive serum concentrations are the same, that concentration reflects the tissue concentration and should be used to determine your treatment.  Dialysis should be considered at concentrations above 2 L/kg with chronic toxicity and above 4 L/kg in acute toxicity. Lithium toxicities can be difficult to manage with limited guidelines and multiple variables impacting treatment decisions.

Dialysis should be performed on all patients with CNS or cardiac symptoms. Cognitive impairment is an ominous sign and an indication for dialysis as impairment may be permanent.

Call the Poison Center to discuss the case and treatment recommendations:

1-800-222-1222.

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vanderbilt.edu

Donna Seger, MD

Medical Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222

The Question of the Week is available on our website: www.tnpoisoncenter.org